Georgia, 2012Damaging Wind in Georgia, May 9, 2012
May 9, 2012 · NWS TAE · 1 event in 1 county or zone
A moist and unstable airmass was in place ahead of a cold front. In addition, mid-level flow associated with the digging trough increased the deep layer shear above 30 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass was in place ahead of a cold front. In addition, mid-level flow associated with the digging trough increased the deep layer shear above 30 knots. Scattered to numerous showers and thunderstorms occurred. With the instability and shear in place, one storm became severe in Decatur county with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 9, 2:30 PM EST, 27 minutes earlier.
Area forecast discussion, May 9, 2:30 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT Wed May 9 2012
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
OUR FORECAST AREA TODAY...
.SYNOPSIS...
AT UPPER LEVELS...
The large scale longwave pattern is highlighted by ridging over
Intermountain region, and a positively tilted trough moving eastward
across the Upper Great Lakes thru Lwr MS Valley and Srn Plains. A
low has cut off from this flow and is drifting southward and
spinning over Nrn Baja. Downstream, nearly zonal flow dominates SE
region with a ridge axis off the U.S. east coast.
During the next 12-24 hrs, the NRN portion of the trough is forecast
to move E and amplify across Great Lakes, then OH/TN Valleys
reaching East coast overnight. Srn portion will dig across the deep
south this aftn/eve, further separating itself from cutoff low which
drops further SWD in Nrn Mex. This will change local flow from
quasi-zonal to increasingly cyclonic. On Thurs, trough becomes
negatively tilted with embedded low over se Ont/nrn NY. By eve low
pivots SEWD as trough approaches then lifts off coast by 12Z Fri. In
its wake, amplified upstream ridging builds in with NW flow and
subsidence commencing locally on Thursday.
AT LOWER LEVELS...
At the surface, a quasi-stnry cold front extended from low pressure
over the St. Lawrence Valley SWWD along the Appalachian Mountains to
the AL Coast. This kept highest rain chances overnight closest
to the front and NW of our area. Ahead of this front, a humid and
unstable air mass dominates local area. As the upper trough digs
SEWD, it will drive the cold front through the area beginning late
this afternoon into late this eve. Rain chances will increase from
NW-SE accordingly today.
The upper energy will result in cyclogenesis just off Mid-Atlc
states tonight. This will kick front through our area thru tonight
reaching coast by midnight. MAV a little faster then NAM accounting
for lower POPS SE third of CWA. In its wake, a 1020+ mb high moves
from mid-continent to Carolina coast on Friday setting up ENE flow.
Skies will clear from N-SE with a much drier and slightly cooler
airmass expected. The cooler airmass and strong radiational cooling
will lead lead to cooler mornings and a less humid Thursday and
Friday. Despite rather cool H85 temps for May, good mixing should
raise aftn max temps to the mid 80s.
Severe weather potential for today...
With a moist and unstable airmass anchored over the region, aided by
the digging trough and assocd vort max and belt of stronger H5 40 kt
flow, deep layer shear will increase to above 30 knots. Scattered to
numerous showers and thunderstorms are expected beginning in the
late morning across SE Alabama and spreading south and east through
the afternoon and into the eve for ern counties. With cold front
moving well ahead of lagging upper trough, and unidirectional WSW
flow, thermodynamic profiles, upper forcing, and weak vertical wind
shear are not ideal for a widespread severe event. However, with
some instability and shear in place, some severe multicells remain
possible generating damaging winds and possibly marginally severe
hail as being the primary threats. This is especially so if diurnal
heating favors sufficient boundary later warming to steepen lapse
rates and/or lingering outflow or seabreeze boundaries enhance
convection.
SPC keeps SE ALA, adjacent inland FL and most of Srn GA in slight
risk with 15% damaging wind, 5% severe hail and NIL chances for
tornadoes. Main change from previous day 1 was to deemphasize large
hail. CAM (local tool) shows aftn dew points around 70F but updraft
potential modest at best with CIN around zero with best negative
numbers only in AL/GA. Conversely, local confidence tool limits any
severe potential to less than 10 percent) and as opposed to SPC
focuses to coast and and adjacent waters. Hard to rationalize
highest chances of severe wx over water.
.SHORT TERM (TODAY THRU FRIDAY)...
Today...With debris clouds lingering, it will be difficult for areas
of fog to exist after sunrise, even with moist ground conditions.
70-40% NW-SE POP gradient. (see above for severe weather threat).
With 18z model soundings shows in excess of 1.7 inch PWAT, cant
discount locally heavy rains and localized flooding. Highs low to
mid 80s.
Tonight...20-50% NW-SE mainly evening POP gradient. Lows from upper
50s N to low-mid 60s S.
Thursday...no POPS. Highs 80 to 85. Lows mid 50s north to low 60s
coast.
Friday...No POPS. Highs low 80s coast to mid 80s inland.
&&
.LONG TERM...
(Saturday through next Wednesday) The main item of interest for the
long term is the closed upper level low currently located over the
southwestern U.S. The 09/00z GFS, 09/00z GGEM, and 08/12z ECMWF all
move this system eastward towards the area by late in the weekend
into early next week and open it up into a trough. This system will
likely bring us a good chance of showers and thunderstorms, but
uncertainty exists in the timing. The previous forecasts have leaned
towards the ECMWF solution, and that trend will be continued for
this forecast. The 08/12z ECMWF brings the best chance of rain into
the area on Monday with lingering chances into Tuesday. However,
PoPs were kept in the chance range until confidence increases in the
timing of the system. Temperatures are expected to be near seasonal
averages.
&&
.AVIATION...
Some vis restrictions due to fog are possible for a few hours around
sunrise this morning, mainly of the MVFR to IFR variety. Any fog
will dissipate shortly after sunrise this morning with scattered to
numerous showers and thunderstorms developing during the afternoon
as a cold front pushes into the Tri-state region. A few of the
storms could be strong to severe.
&&
.MARINE...Winds will increase this afternoon ahead of an
approaching cold front, with moderate offshore developing in the
wake of the front tonight into Thursday. A brief period of exercise
caution conditions will be possible offshore behind the front. Winds
and seas will then weaken through Friday before increasing again
over the weekend as low pressure develops along the central Gulf
Coast.
&&
.FIRE WEATHER...
Today will feature plenty of low level moisture and elevated rain
chances across the area as a cold front moves through. Significantly
drier conditions are expected for Thursday and Friday with relative
humidity values dropping to near or below critical levels. Red flag
conditions will depend on the other factors such as wind,
dispersion, and fuel moisture. With rain chances high across the
area today, fuel moisture may be marginal so will hold off on any
watches for Thursday for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 86 60 84 53 87 / 60 40 0 10 0
Panama City 82 65 82 63 84 / 50 30 0 10 0
Dothan 85 58 83 56 85 / 70 20 0 10 0
Albany 86 58 84 54 87 / 70 30 0 10 0
Valdosta 86 60 83 54 87 / 60 40 0 10 0
Cross City 86 63 85 56 87 / 40 50 10 10 0
Apalachicola 82 66 81 63 81 / 50 40 0 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
BLOCK/DVD
Hazardous weather outlook, May 9, 1:05 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 PM EDT WED MAY 9 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-100800-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
205 PM EDT WED MAY 9 2012 /105 PM CDT WED MAY 9 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME FAIRLY
WIDESPREAD...MOVING FROM WEST TO EAST ACROSS THE AREA. SOME STRONG
TO SEVERE STORMS ARE EXPECTED. THE STORMS SHOULD PEAK IN INTENSITY
IN THE MID TO LATE AFTERNOON...BETWEEN 3 PM AND 7 PM EDT. DAMAGING
WIND GUSTS WILL BE THE PRIMARY THREAT WITH ANY STORMS...ALTHOUGH
SOME HAIL UP TO 1 INCH IN DIAMETER MAY OCCUR WITH THE STRONGEST
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT
THREAT FOR THUNDERSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATER. SPOTTERS AND EMERGENCY
MANAGERS SHOULD CLOSELY MONITOR THE WEATHER AND REPORT ANY SEVERE
STORMS TO THE NATIONAL WEATHER SERVICE.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
08/RB
In the hours before
Special weather statement, May 9, 1:25 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT WED MAY 9 2012
FLZ007>009-108-091930-
HOLMES FL-NORTH WALTON FL-CENTRAL WALTON FL-SOUTH WALTON FL-
125 PM CDT WED MAY 9 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR WESTERN HOLMES AND
WALTON COUNTIES IN THE PANHANDLE OF FLORIDA...
* UNTIL 230 PM CDT
AT 122 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF DE
FUNIAK SPRINGS TO 7 MILES NORTH OF VALPARAISO...MOVING EAST AT 25
MPH.
PEOPLE IN WALTON AND SOUTHERN HOLMES COUNTIES...INCLUDING THE CITY
OF DE FUNIAK SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3073 8640 3090 8618 3083 8569 3077 8573
3079 8575 3079 8582 3072 8582 3066 8587
3064 8591 3060 8592 3059 8589 3056 8589
3043 8599 3052 8640
TIME...MOT...LOC 1824Z 277DEG 20KT 3080 8620 3060 8644
38-GODSEYSpecial weather statement, May 9, 2:07 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT WED MAY 9 2012
FLZ010-091945-
WASHINGTON FL-
207 PM CDT WED MAY 9 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN
WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 245 PM CDT
AT 203 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 14 MILES SOUTHEAST OF DE FUNIAK SPRINGS...OR NEAR RED
BAY...MOVING SOUTHEAST AT 35 MPH.
PEOPLE IN SOUTHERN WASHINGTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3044 8591 3049 8586 3051 8588 3059 8589
3060 8592 3064 8591 3069 8586 3063 8544
3057 8545 3056 8549 3044 8549 3044 8586
3042 8589 3043 8596
TIME...MOT...LOC 1907Z 293DEG 31KT 3056 8593
38-GODSEYSpecial weather statement, May 9, 2:45 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT WED MAY 9 2012
GAZ155-156-092015-
DECATUR GA-SEMINOLE GA-
345 PM EDT WED MAY 9 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DECATUR AND SEMINOLE
COUNTIES IN SOUTHWEST GEORGIA...
* UNTIL 415 PM EDT
AT 344 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF WEST
BAINBRIDGE TO 8 MILES NORTH OF CHATTAHOOCHEE...MOVING EAST AT 25 MPH.
PEOPLE IN DECATUR AND SOUTHERN SEMINOLE COUNTIES...INCLUDING THE
CITIES OF WEST BAINBRIDGE AND BAINBRIDGE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3105 8437 3097 8437 3073 8466 3078 8492
3082 8494 3083 8494 3084 8492 3085 8494
3089 8494 3090 8496 3107 8471
TIME...MOT...LOC 1946Z 277DEG 21KT 3102 8457 3081 8487
08-LAMERSThunderstorm Wind, Decatur
- When
- May 9, 2:57 PM EST to 2:59 PM EST
- Where
- Decatur County, 1 mi NNE of Bainbridge to 0.83 mi NE of Bainbridge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 30.913, -84.563
Multiple trees were blown down across the road on Lord Avenue, Sims Street, and Progress Street. One tree fell on a house and another fell on a car. No injuries occurred. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, May 9 to 31, 20125 injured · $2.5 million · 1 event
- Tornado in Louisiana, May 9, 2012$100,000 · EF1 · 1 event
- Damaging Winds and Heavy Rain in Arizona, May 9, 2012$235,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, May 9, 2012$43,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Texas, May 9, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, May 9, 2012$11,000 · 50 kt wind · 15 events
- Damaging Winds in South Carolina, May 9, 2012$6,000 · 50 kt wind · 9 events
- Hail in Florida, May 9, 20121.5 in hail · 6 events
- Hail in Ohio, May 9, 20120.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 9, 20124 events
- Damaging Winds in North Carolina, May 9, 2012$5,000 · 50 kt wind · 4 events
- Tornado and Hail in Arizona, May 9, 2012$500 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370326.